11 Nov 2016

Weird Side Effect - Ciprofloxacin Causes Tendons to Snap

Ciprofloxacin belongs to a group of antibiotics known as fluoroquinolones. It was first put together in a laboratory in the early 1980s, and contains a fluorine atom that boosts its bacteria-killing ability.

Unlike some antibiotics, ciprofloxacin is pretty good at killing a bunch of different bacteria. These include many of the microscopic nasties responsible for infections of the lungs, intestines, skin, joints, and urinary tract.

As our blood carries it throughout our bodies, ciprofloxacin can sometimes end up messing with our tendons. Tendons are tough pieces of connective tissue that attach muscle to bone. They're crucial to being able to move around, and are stretched out as we flex or extend or what have you.

Taking ciprofloxacin increases the risk of a tendon becoming inflamed and breaking suddenly (rupturing). As you can imagine, having a tendon just go and snap on you is an awful thing. It means experiencing pain, swelling, and difficulties in moving the affected body part. It's an uncommon side effect, but a severe one.

One tendon known to occasionally tear in people taking ciprofloxacin is the Achilles tendon in the ankle, which connects the muscles in the back of the lower part of your leg to the heel bone. If you're particularly unlucky, you can have both ankles go bust at the same time.

Tendon severing can also occur when taking other fluoroquinolone antibiotics such as levofloxacin (Levaquin) and moxifloxacin (Avelox).

No comments:

Post a Comment